Alert archive / Pennsylvania / Flash Flood Warnings in 2018
Flash Flood Warning 66, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 10, 2018, 4:55 PM EDT for Allegheny County, Washington County, Pennsylvania. It was in force for 77 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2018, 4:55 PM EDT (20:55 UTC)
- Expired
- Aug 10, 2018, 6:12 PM EDT
- In force
- 77 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allegheny County, PA, Washington County, PA
The radar
The Pittsburgh radar (KPBZ), 26 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 5:35 PM EDT | FLASH FLOOD | 1 Nw Hendersonville, PA | ROADWAY FLOODED AT 123 CECIL HENDRISON ROAD IN CECIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 8.9 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 517 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
511
WGUS51 KPBZ 102055
FFWPBZ
PAC003-125-110000-
/O.NEW.KPBZ.FF.W.0066.180810T2055Z-180811T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
455 PM EDT FRI AUG 10 2018
The National Weather Service in Pittsburgh has issued a
* Flash Flood Warning for...
Central Washington County in southwestern Pennsylvania...
South central Allegheny County in southwestern Pennsylvania...
* Until 800 PM EDT.
* At 455 PM EDT, radar indicated heavy rain in the warned area.
FLASH FLOODING... Expected.
ESTIMATED RAINFALL... Up to 1 inch.
ADDITIONAL RAINFALL...Up to 2 inches.
* Some locations that may experience flooding include...
Mount Lebanon... Bethel Park...
McMurray... Gastonville...
Baldwin... Upper St. Clair...
Scott Township... Whitehall...
South Park Township... Cecil-Bishop...
Castle Shannon... Bridgeville...
This includes Interstate 79 in Pennsylvania between mile markers 47
and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown. Most flood fatalities occur in vehicles.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4037 8000 4026 8001 4025 8011 4030 8021
4040 8009
$$
341 follow-up statement
211
WGUS71 KPBZ 102212
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
612 PM EDT FRI AUG 10 2018
PAC003-125-102219-
/O.CAN.KPBZ.FF.W.0066.000000T0000Z-180811T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington PA-Allegheny PA-
612 PM EDT FRI AUG 10 2018
...THE FLASH FLOOD WARNING FOR CENTRAL WASHINGTON AND SOUTH CENTRAL
ALLEGHENY COUNTIES IS CANCELLED...
A steady light to occasionally moderate rain will continue across
the South Hills through 8 PM, but the threat for heavy rain and
flooding has ended. Flooding is no longer expected to pose a threat.
Therefore, the flash flood warning has been cancelled. Please
continue to heed any remaining road closures.
LAT...LON 4037 8000 4026 8001 4025 8011 4030 8021
4040 8009
$$
BookbinderWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:23 PM EDT, 2 hours 32 minutes earlier.
Area forecast discussion, Aug 10, 2:23 PM EDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 223 PM EDT Fri Aug 10 2018 .SYNOPSIS... An active weather pattern through the weekend, but no day will be a wash out. A pesky upper level low pressure parked over the Ohio Valley brings scattered showers and thunderstorms mostly during the afternoon and evening hours through the middle of next week. && .NEAR TERM /THROUGH SATURDAY/... Numerous showers with embedded thunder have fired up right on cue along a surface convergence boundary. This activity will increase in coverage until about 5pm when it becomes more scattered as atmosphere becomes less stable due to rain cooled air. No diurnal trend in pops tonight given plenty of moisture in low levels and residual outflow boundaries coupled with a surface convergence zone. Still pinpointing areas south of I-76 as locations with highest percentage to see a shower overnight. High water risk is elevated through early evening for training of storms and weak steering winds. As of 2pm rain rates have not been overly high from thunderstorms, but if a location gets hit two or three times, we could see problems in low lying and more flood prone areas. Areas of fog could develop overnight if we loose nocturnal stratocu especially if a location gets a shower or storm today. Saturday will be a repeat of today given a lingering surface boundary, copious amounts of low level relative humidity, and a passing shortwave trough. The area of concern shifts a little farther south to the I-70 - US 50 corridor in West Virginia. Right now, given run of dry weather there doesn't appear to be a flash flooding concern. Likely pops are predicted in the aforementioned region. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... Overall little if any change in the forecast with respect to pops. Upper level low pressure remains camped over the Ohio Valley. Pops take on a more diurnal trend Saturday night onward. && .LONG TERM /MONDAY THROUGH FRIDAY/... Highlights: - Redundant Forecast afternoon/evening pop up storms - Temperatures just below normal - Strong front Thursday Extended range ensembles remain in lock step for this time frame as a upper level low creates daily precipitation chances across the region. As daytime heating destabilizes the atmosphere, showers and isolated storms will pop up during the afternoon and evening hours. Monday and Tuesday in the mountains appear to be the day with the greatest coverage as it coincides with the passing of a stronger shortwaves. Confidence not as high farther west as southeast flow sets up and that may protect the windward side of the Appalachians for a couple of days. A synoptic cold front is still forecast to cross Thursday afternoon evening. Depending how much sunshine is observed during the day and if the timing holds, it could present a severe weather risk. The associated mid level cyclone will pass north of Lake Erie which is where most of the upper level dynamics reside, therefore confidence remains below 30% for inclusion into hazardous weather outlook. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Scattered showers and thunderstorms will continue to increase in coverage through the evening as a shortwave helps push a boundary, that is currently bisecting the region, to the south. Expect brief restrictions to MVFR and IFR as thunderstorms pass over a terminal, with greatest confidence that this will occur at PIT, AGC, LBE, and HLG. Loss of diurnal heating should decrease shra/tsra coverage overnight, though the lingering boundary supports the continuation of VCSH with some possible restrictions in fog as a result of this afternoon/evenings rainfall. Fog coverage will be dependent on how much clearing there is, but opted to at least make mention of this at most sites overnight. OUTLOOK... Brief restrictions are possible through Tue, especially in the aftn/eve, in convection with a persistent upper trough across the region. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Aug 10, 12:23 PM EDT, 4 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1223 PM EDT Fri Aug 10 2018 PAZ014-020>023-029-031-073>076-WVZ001>004-509>512-111630- Butler-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene- Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock- Brooke-Ohio-Marshall-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston- 1223 PM EDT Fri Aug 10 2018 This Hazardous Weather Outlook is for southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This Afternoon and Tonight. Showers and a few thunderstorms are expected today, with the greatest concentration expected during the afternoon and evening. Some of the thunderstorms could produce locally heavy rainfall, and localized flash flooding is possible if a location is hit by multiple bouts of heavy rain. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013-015-016- WVZ012-021-513-514-111630- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Clarion-Wetzel-Marion-Western Tucker-Eastern Tucker- 1223 PM EDT Fri Aug 10 2018 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, west central Pennsylvania, western Pennsylvania and northern West Virginia. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 10, 4:15 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
415 PM EDT FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM FLASH FLOOD LOVEDALE 40.27N 79.87W
08/10/2018 ALLEGHENY PA EMERGENCY MNGR
HAPPY HOLLOW ROAD FROM LONG ACRE DRIVE TO SCENERY DRIVE
IS CLOSED DUE TO FLOODING.
&&
EVENT NUMBER PBZ1803345Special weather statement, Aug 10, 4:27 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
427 PM EDT FRI AUG 10 2018
OHZ039-048-058-102100-
Guernsey-Tuscarawas-Coshocton-
427 PM EDT FRI AUG 10 2018
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT NORTH CENTRAL GUERNSEY...EASTERN COSHOCTON AND
SOUTHWESTERN TUSCARAWAS COUNTIES...
At 427 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Farmerstown to near West Lafayette.
Movement was east at 30 mph.
Wind gusts up to 45 mph are possible with these storms, along with
frequent cloud-to-ground lightning and torrential rainfall.
Locations impacted include...
Coshocton... Newcomerstown...
West Lafayette... Baltic...
Port Washington... Stone Creek...
Chili... Bakersville...
This includes Interstate 77 in Ohio between mile markers 60 and 78.
LAT...LON 4045 8183 4045 8167 4046 8144 4022 8148
4021 8189
TIME...MOT...LOC 2027Z 268DEG 22KT 4043 8177 4024 8180
BookbinderLocal storm report, Aug 10, 4:29 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
429 PM EDT FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM FLASH FLOOD 1 S LAKE DENISE 40.23N 79.70W
08/10/2018 WESTMORELAND PA EMERGENCY MNGR
VEHICLE STUCK IN FLOOD WATERS AT INTERSECTION OF DEER
ROAD AND PIERCE ROAD IN SEWICKLEY TWP.
&&
EVENT NUMBER PBZ1803346Local storm report, Aug 10, 4:35 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
435 PM EDT FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM FLASH FLOOD 1 NNW HUTCHINSON 40.24N 79.74W
08/10/2018 WESTMORELAND PA EMERGENCY MNGR
INTERSECTION OF APPLES MILL ROAD AND HILDERBRQAND LANE
IN SEWICKELY TOWNSHIP CLOSED DUE TO FLOODING.
&&
EVENT NUMBER PBZ1803347Local storm report, Aug 10, 4:37 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
437 PM EDT FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM FLASH FLOOD HERMINIE 40.26N 79.72W
08/10/2018 WESTMORELAND PA EMERGENCY MNGR
14 HOMES FLOODED WITH UP TO 2 FEET OF WATER. ONE MODILE
HOME KNOCKED OFF FOUNDATION. ROUTE 136 AND HUTCHINSDON
ROADS WASHED OUT. NUMEROUS ROADS FLOODED
&&
EVENT NUMBER PBZ1803348Local storm report, Aug 10, 4:47 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
447 PM EDT FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM FLASH FLOOD STRASBURG 40.60N 81.53W
08/10/2018 TUSCARAWAS OH EMERGENCY MNGR
ROAD FLOODED WITH KNEE HIGH FLOOD WATERS REACHING ONE
HOME.
&&
EVENT NUMBER PBZ1803349The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 2:04 PM EDT | Flash Flood Warning | PBZ | Allegheny, Westmoreland | 5 hr |
| Aug 10, 3:20 PM EDT | Flash Flood Warning | PBZ | Allegheny, Westmoreland | 3 hr |
| Aug 10, 3:37 PM EDT | Special Weather Statement | PBZ | Washington | 23 min |
| Aug 10, 4:37 PM EDT | Flash Flood Warning | PBZ | Washington | 3 hr |
| Aug 10, 5:33 PM EDT | Areal Flood Advisory | PBZ | Lawrence | 117 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.